Kansas, 2006

Hail in Kansas, May 8 to 9, 2006

May 8 to 9, 2006 · NWS DDC · 36 events in 10 counties and zones

36 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 8, 2:23 PM CST, 4 hours 7 minutes earlier.

Area forecast discussion, May 8, 2:23 PM CST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
323 PM CDT MON MAY 8 2006

.DISCUSSION...

DAYS 1-2...

MAIN FORECAST CHALLENGES WILL BE TSTORM CHANCES THRU TUESDAY NIGHT.

THE SURFACE MAP THIS AFTERNOON SHOWS A WEAK LEE TROF/DRYLINE OVER
FAR WESTERN KANSAS INTERSECTING WITH A COLD FRONT OVER THE
NORTHWEST PART OF THE STATE. WITH THE BEST CONVERGENCE LOCATED
THERE, SOME STORMS HAVE BEGUN TO POP. THE THETA-E RIDGE EXTENDS
FROM THE EASTERN OK PANHANDLE NORTHEAST TO HAYS. AS THIS AND OTHER
ACTIVITY THAT MAY DEVELOP ALONG THE LEE TROF AND COLD FRONT MOVES
EAST INTO THE INSTABILITY SOME SEVERE THUNDERSTORMS WILL LIKELY
ERUPT. THERE IS ENUF SHEAR GIVEN THE 2000-3000 JOULES OF CAPE TO
PROMOTE SUPERCELL STRUCTURES EARLY ON, WITH ACTIVITY LIKELY
CONGEALING INTO AN MCS DURING THE EVENING ACROSS CENTRAL KS.
TORNADO THREAT LOOKS MINIMAL GIVEN THE WEAK 0-1KM SHEAR. THE SHEAR
MAY INCREASE AS THE EVENING PROGRESSES HOWEVER AS THE LLJ
STRENGTHENS IF THE STORMS CAN STAY DISCRETE.

THE COLD FRONT SHOULD CONTINUE SOUTH OVERNIGHT AS THE MCS MOVES
EAST ACROSS THE REMAINDER OF THE STATE. BY TUESDAY AFTERNOON THE
FRONT SHOULD BE LOCATED FROM SE COLORADO ACROSS THE OK/TX
PANHANDLES INTO NORTHERN OKLAHOMA. MOIST UPSLOPE FLOW AND LIFT
FROM AN APPROACHING S/W TROF ACROSS SOUTHEAST CO WILL LIKELY
IGNITE CONVECTION OVER THE HIGH TERRAIN AND CONGEAL INTO AN MCS
THAT WILL MOVE ESE OVERNIGHT NEAR THE OK/KS BORDER. THE MODELS ALL
SEEM TO SHOW THIS SIGNAL SO HAVE INCREASED POPS TO LIKELY ALONG
THE BORDER, TAPERING IT OFF TO SLGT CHC AT HAYS. OTHER STORMS MAY
DEVELOP ALONG THE FRONT BUT MAY BE SOUTH OF THE BORDER DEPENDING
ON WHERE THE FRONT STALLS.

A REINFORCING SHOT OF COOLER AIR PLOWS THROUGH ON WEDNESDAY AS A
SIGNIFICANT PIECE OF ENERGY DIVES SOUTHEAST THRU THE PLAINS TO
EVENTUALLY CARVE OUT A DEEP TROF OVER THE GREAT LAKES AND MID
MISSISSIPPI VALLEY. WITH COLD AIR ALOFT LAPSE RATES SHOULD REMAIN
STEEP ENUF FOR SOME SHOWER ACTIVITY AND POSSIBLY SOME THUNDER.
WILL THEREFORE LEAVE SMALL POPS IN THE FORECAST.

HIGHS WILL BE TRENDING LOWER THRU THE PERIOD, WITH LOW TO MID 70S
ON TUESDAY AND MID TO UPPER 60S FOR WEDNESDAY. LOWS WILL BE
GENERALLY IN THE 50S.

DAYS 3-7...

AGAIN TODAY THE EXTENDED MODELS ARE FAIRLY CONGRUENT THROUGH ABOUT
144 HOURS. THE SCENARIO IS TO BRING A ANOTHER PACIFIC WAVE DOWN THE
PATTERN WEDNESDAY NIGHT WITH THE POLAR FRONT ENDING UP ALONG THE
GULF COAST STATES BY THURSDAY AND FRIDAY. ANOTHER WAVE OR TWO IS
FORECAST THROUGH THE REGION OVER THE COMING WEEKEND AND HAVE LEFT
SOME POPS IN FOR THAT EVENTUALITY AS WELL. OTHERWISE, HAVE MADE
LITTLE OR NO CHANGES TO THE GOING GRIDS.
&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  56  73  53  66 /  30  20  40  20
GCK  53  71  50  65 /  30  20  40  20
EHA  53  72  50  65 /  20  30  60  20
LBL  54  72  52  66 /  20  30  60  20
HYS  55  73  50  66 /  50  10  20  20
P28  60  76  56  67 /  40  20  50  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN27/08
LACY/JOHNSON
Hazardous weather outlook, May 8, 11:43 AM CST, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1243 PM CDT MON MAY 8 2006

KSZ030-031-043>046-061>066-074>081-084>090-091000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
1243 PM CDT (1143 AM MDT) MON MAY 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

AT 1243 PM CDT (1145 AM MDT) MOIST AND UNSTABLE CONDITIONS CONTINUED
TO DEVELOP ROUGHLY IN THE AREA BOUNDED BY A LINE FROM DODGE CITY TO
HAYS...GREAT BEND...PRATT...AND BACK TO DODGE CITY. THIS AREA LOOKS
TO BE WHERE OUR FIRST CONVECTIVE UPDRAFTS WILL FORM BY AROUND 4 PM
CDT THIS AFTERNOON. SHOWERS AND THUNDERSTORMS THAT DEVELOP IN THIS
AREA WILL MOVE OFF TO THE EAST AND NORTHEAST. VERTICAL WIND
PROFILES INDICATE THAT A FEW OF THEM COULD BECOME SEVERE WITH THE
MAIN DANGER BEING FROM LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED IN AND NEAR THE AREA MENTIONED
ABOVE.

JOHNSON

In the hours before

Local storm report, May 8, 1:48 PM CST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
248 PM CDT MON MAY 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             10 NE ULYSSES           37.68N 101.23W
05/07/2006  E1.00 INCH       GRANT              KS   TRAINED SPOTTER

0842 PM     HAIL             15 NNE SUBLETTE         37.68N 100.74W
05/07/2006  E0.88 INCH       HASKELL            KS   TRAINED SPOTTER

0900 PM     HAIL             5 NE COPELAND           37.59N 100.56W
05/07/2006  E1.00 INCH       GRAY               KS   TRAINED SPOTTER

1100 PM     HAIL             6 N SUN CITY            37.47N 98.92W
05/07/2006  E1.00 INCH       PRATT              KS   TRAINED SPOTTER

            SIGNIFICANT WHEAT DAMAGE REPORTED IN THIS AREA.

&&

UMSCHEID
Local storm report, May 8, 4:47 PM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
547 PM CDT MON MAY 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             14 NW SCOTT CITY        38.62N 101.09W
05/07/2006  E0.75 INCH       SCOTT              KS   TRAINED SPOTTER

0558 PM     HAIL             11 NNW SCOTT CITY       38.63N 100.99W
05/07/2006  E0.75 INCH       SCOTT              KS   TRAINED SPOTTER

            NEARLY COVERING GROUND. BEEN HAILING FOR 15 MINUTES.

0620 PM     HAIL             21 N LAKIN              38.24N 101.26W
05/07/2006  E1.75 INCH       KEARNY             KS   PUBLIC

            ALMOST COVERED THE GROUND.

0645 PM     HAIL             14 N DEERFIELD          38.18N 101.13W
05/07/2006  E1.00 INCH       KEARNY             KS   TRAINED SPOTTER

0650 PM     HAIL             16 NW GARDEN CITY       38.14N 101.07W
05/07/2006  E0.88 INCH       FINNEY             KS   TRAINED SPOTTER

0654 PM     HAIL             14 N DEERFIELD          38.18N 101.13W
05/07/2006  E1.75 INCH       KEARNY             KS   TRAINED SPOTTER

0654 PM     TORNADO          10 N DEERFIELD          38.13N 101.13W
05/07/2006                   KEARNY             KS   TRAINED SPOTTER

            TORNADO ON GROUND FOR 3 MINUTES. NARROW TORNADO.

0656 PM     TORNADO          8 NW HOLCOMB            38.07N 101.09W
05/07/2006                   FINNEY             KS   TRAINED SPOTTER

0700 PM     HAIL             10 NE ULYSSES           37.68N 101.23W
05/07/2006  E1.00 INCH       GRANT              KS   TRAINED SPOTTER

0742 PM     HAIL             GARDEN CITY             37.98N 100.86W
05/07/2006  M0.88 INCH       FINNEY             KS   CO-OP OBSERVER

0744 PM     HAIL             5 NNW GARDEN CITY       38.04N 100.90W
05/07/2006  M1.25 INCH       FINNEY             KS   PUBLIC

0745 PM     HAIL             GARDEN CITY             37.98N 100.86W
05/07/2006  M1.00 INCH       FINNEY             KS   CO-OP OBSERVER

            LASTED FOR 20 MINUTES.

0755 PM     HAIL             1 NE GARDEN CITY        37.99N 100.85W
05/07/2006  E1.75 INCH       FINNEY             KS   TRAINED SPOTTER

0800 PM     HAIL             4 S GARDEN CITY         37.92N 100.86W
05/07/2006  M1.75 INCH       FINNEY             KS   TRAINED SPOTTER

0800 PM     HAIL             1 NE GARDEN CITY        37.99N 100.85W
05/07/2006  E1.25 INCH       FINNEY             KS   TRAINED SPOTTER

            RETIRED NWS EMPLOYEE

0830 PM     HAIL             3 SE PLYMELL            37.78N 100.83W
05/07/2006  E1.00 INCH       FINNEY             KS   PUBLIC

0840 PM     TORNADO          8 S PLYMELL             37.69N 100.87W
05/07/2006                   HASKELL            KS   STORM CHASER

            REPORTED LARGE TORNADO LASTED FOR ABOUT 10 MINUTES.

0842 PM     HAIL             15 NNE SUBLETTE         37.68N 100.74W
05/07/2006  E0.88 INCH       HASKELL            KS   TRAINED SPOTTER

0900 PM     HAIL             5 NE COPELAND           37.59N 100.56W
05/07/2006  E1.00 INCH       GRAY               KS   TRAINED SPOTTER

0918 PM     HAIL             7 N COPELAND            37.64N 100.63W
05/07/2006  E0.88 INCH       GRAY               KS   STORM CHASER

1015 PM     HAIL             SE MULLINVILLE          37.59N 99.47W
05/07/2006  E0.88 INCH       KIOWA              KS   PUBLIC

1020 PM     HAIL             MULLINVILLE             37.59N 99.47W
05/07/2006  M1.00 INCH       KIOWA              KS   CO-OP OBSERVER

1055 PM     HAIL             HAVILAND                37.62N 99.11W
05/07/2006  E1.00 INCH       KIOWA              KS   TRAINED SPOTTER

1100 PM     HAIL             6 N SUN CITY            37.47N 98.92W
05/07/2006  E1.00 INCH       PRATT              KS   TRAINED SPOTTER

            SIGNIFICANT WHEAT DAMAGE REPORTED IN THIS AREA.

1103 PM     HAIL             W COATS                 37.51N 98.82W
05/07/2006  E1.00 INCH       PRATT              KS   LAW ENFORCEMENT

&&

BURKE

The radar

The Dodge City radar (KDDC), 93 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

36 hail. Local standard time, as filed.

Hail, Finney

When
May 8, 6:30 PM CST
Where
Finney County, 2 mi N of Holcomb
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.017, -100.983

Hail, Lane

When
May 8, 6:30 PM CST
Where
Lane County, 14 mi S of Dighton
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.283, -100.467

Hail, Finney

When
May 8, 6:45 PM CST
Where
Finney County, 3 mi NW of Holcomb
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.017, -101.017

Hail, Lane

When
May 8, 6:45 PM CST
Where
Lane County, 15 mi SW of Dighton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.333, -100.667

Hail, Finney

When
May 8, 7:00 PM CST
Where
Finney County, 2 mi NW of Garden City
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.983, -100.900

Hail, Finney

When
May 8, 7:25 PM CST
Where
Finney County, 1 mi NW of Kalvesta
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.100, -100.250

Hail, Hodgeman

When
May 8, 7:40 PM CST
Where
Hodgeman County, 18 mi WSW of Jetmore
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.983, -100.200

The hail covered the ground.

Hail, Ford

When
May 8, 7:47 PM CST
Where
Ford County, 3 mi N of Bucklin
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.600, -99.633

Hail, Ford

When
May 8, 7:47 PM CST
Where
Ford County, 4 mi NW of Bucklin
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.583, -99.683

Hail, Hodgeman

When
May 8, 7:55 PM CST
Where
Hodgeman County, 8 mi NNE of Hanston
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.217, -99.667

Hail, Hodgeman

When
May 8, 7:59 PM CST
Where
Hodgeman County, 8 mi SW of Jetmore
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.000, -100.000

Hail, Gray

When
May 8, 8:50 PM CST
Where
Gray County, 5 mi S of Ingalls
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.767, -100.450

Hail, Gray

When
May 8, 9:10 PM CST
Where
Gray County, 8 mi NE of Montezuma
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.683, -100.350

Hail, Gray

When
May 8, 9:10 PM CST
Where
Gray County, 3 mi N of Ensign
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.700, -100.233

Hail, Gray

When
May 8, 9:18 PM CST
Where
Gray County, 6 mi S of Cimarron
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.717, -100.350

Hail, Ford

When
May 8, 9:40 PM CST
Where
Ford County, 3 mi N of Bloom
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.533, -99.900

Hail, Hodgeman

When
May 8, 9:58 PM CST
Where
Hodgeman County, 8 mi N of Jetmore
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.200, -99.900

Hail, Finney

When
May 8, 10:00 PM CST
Where
Finney County, 3 mi N of Kalvesta
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.133, -100.233

Hail, Ford

When
May 8, 10:22 PM CST
Where
Ford County, 3 mi NE of Ford
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.667, -99.717

Hail, Hodgeman

When
May 8, 10:25 PM CST
Where
Hodgeman County, 6 mi NE of Hanston
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.183, -99.633

The crop was moved down by the hail. Hail drifts to 18 inches deep.

Hail, Hodgeman

When
May 8, 10:30 PM CST
Where
Hodgeman County, 4 mi NE of Hanston
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.150, -99.667

Hail, Pawnee

When
May 8, 10:55 PM CST
Where
Pawnee County, 7 mi SSW of Rozel
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.100, -99.450

Hail, Hodgeman

When
May 8, 10:58 PM CST
Where
Hodgeman County, 11 mi SSW of Jetmore
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.933, -99.983

Hail, Pawnee

When
May 8, 11:00 PM CST
Where
Pawnee County, 5 mi SW of Garfield
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.033, -99.317

Hail, Hodgeman

When
May 8, 11:05 PM CST
Where
Hodgeman County, 16 mi WNW of Jetmore
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.167, -100.167

Hail, Hodgeman

When
May 8, 11:10 PM CST
Where
Hodgeman County, 15 mi W of Jetmore
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.083, -100.183

Hail, Edwards

When
May 8, 11:20 PM CST
Where
Edwards County, 2 mi S of Offerle
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.850, -99.550

Hail, Pawnee

When
May 8, 11:33 PM CST
Where
Pawnee County, 4 mi SW of Larned
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.150, -99.150

Hail, Ford

When
May 8, 11:40 PM CST
Where
Ford County, 3 mi WNW of Spearville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.867, -99.800

The hail covered the ground.

Hail, Edwards

When
May 8, 11:50 PM CST
Where
Edwards County, 4 mi SW of Kinsley
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.883, -99.467

Hail, Ford

When
May 8, 11:50 PM CST
Where
Ford County, 2 mi WNW of Windthorst
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.783, -99.667

Hail, Edwards

When
May 9, 12:00 AM CST
Where
Edwards County, Centerview
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.817, -99.267

Hail, Edwards

When
May 9, 12:00 AM CST to 12:10 AM CST
Where
Edwards County, 8 mi SE of Kinsley
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.833, -99.317

Hail, Stafford

When
May 9, 12:35 AM CST
Where
Stafford County, 8 mi S of Stafford
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.850, -98.600

Hail, Pratt

When
May 9, 12:45 AM CST
Where
Pratt County, 5 mi NE of Iuka
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.783, -98.667

Hail, Comanche

When
May 9, 1:30 AM CST
Where
Comanche County, 1 mi NW of Wilmore
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.350, -99.233

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5513193, 5513194, 5513195, 5513196, 5513197, 5513262, 5513263, 5513264, 5513265, 5513266, 5513267, 5513268, 5513269, 5513270, 5513271, 5513272, 5513273, 5513274, 5513275, 5513276, 5513277, 5513278, 5513279, 5513280, 5513281, 5513282, 5513283, 5513284, 5513285, 5513286, 5513287, 5513288, 5513289, 5513290, 5513291, 5513292.